Miami County reports 10 ODs in 24 hours


Woman ODs at shelter with baby in bathroom

By Melanie Yingst - myingst@civitasmedia.com



MIAMI COUNTY — The Ohio Department of Health (ODH) has alerted Miami County Public Health that there has been a significant increase in drug overdoses in Miami County. During the time period between 9 a.m. on April 20 and 9 a.m. April 21, 10 drug-related visits were reported to the local hospital, which is seven more than the predicted number of encounters, based on historical data.

The city of Troy Police Department confirmed four of the overdoses occurred in the city during this period.

At 4:20 p.m Thursday, officers responded to the Franklin House on a report of a female who had overdosed. Destiny Leece, 30, of Troy, was found in the bathroom face against the wall barely responsive. Franklin House staff members stated Leece overdosed in the bathroom while she was in the process of drawing a bath for her 9-month-old son. During this time, she went unresponsive and fell to the ground with son in her possession. The baby was not harmed in the incident and was turned over to a relative. Leece was released from Upper Valley Medical Center and was incarcerated on disorderly conduct and child endangering.

Around 5:30 p.m. Thursday, officers responded to the 700 block of West Market Street for an apparent overdose. The male subject was unresponsive and revived by four doses of Narcan. The subject admitted to snorting heroin that day. The subject was treated and released. Charges are pending lab results from evidence collected from the subject.

At 11:59 p.m. Thursday night, officers responded to the Valero gas station on West Market Street of an apparent overdose of a male subject in the back of a SUV. The male subject was revived with Narcan and believed to have snorted Fentanyl. Charges are pending lab results of evidence collected at the scene. The subject was transported to Upper Valley Medical Center and released.

Around 12 a.m. Friday, a male subject apparently overdosed in a car in the 400 block of Stonyridge Avenue. Charges are pending lab results.

Anyone who is aware of, or has contact with, a person with an opiate, heroin, or other drug addiction is advised to remain aware of this current situation and maintain access to Naloxone in the event an overdose occurs. The timely administration of Naloxone (trade name: Narcan) can reverse an overdose, according to Dennis Propes, MPA, RA, health commmissioner. Naloxone is available in many local pharmacies without a prescription. If you believe someone is overdosing, call 9-1-1 as soon as possible. For individuals who are actively using, we remind them not to use alone, since this increases the risk that an overdose will be fatal, Propes said.

Miami County and the surrounding area have experienced a rapid increase in heroin and opioid overdoses over the last few years, Propes said. According to Propes, the increase in opioid overdoses is due in part to illicit fentanyl, which is 30-50 times more powerful than heroin and is mixed with heroin to make supplies more profitable.

“The addition of even a small amount of fentanyl to a batch of heroin increases the deadliness significantly,” he said.

For more information on addiction treatment, contact Tri-County Board of Recovery and Mental Health Services at (800) 351-7347 or text 4HOPE to 741-741.

http://www.dailycall.com/wp-content/uploads/sites/30/2017/04/web1_Leece.jpg
Woman ODs at shelter with baby in bathroom

By Melanie Yingst

myingst@civitasmedia.com

Follow Melanie Yingst on Twitter @Troydailynews

Follow Melanie Yingst on Twitter @Troydailynews